Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 182, NWS Norman, OK

May 31, 2005Canadian County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 31, 2005, 4:27 PM CDT for Canadian County, Oklahoma. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2005, 4:27 PM CDT (21:27 UTC)
Expired
May 31, 2005, 5:15 PM CDT
In force
48 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Canadian County, OK

The radar

The Norman radar (KTLX), 73 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.5 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2005-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 296 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2005-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
296 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 312127
SVROUN
OKC017-312215-
/O.NEW.KOUN.SV.W.0182.050531T2127Z-050531T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
427 PM CDT TUE MAY 31 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CANADIAN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 515 PM CDT

* AT 427 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 17 MILES SOUTHWEST OF EL RENO...MOVING
  NORTHEAST AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE EL RENO

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 116 AND 125.

HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 60 MPH ARE LIKELY.

LAT...LON 3554 9811 3539 9824 3537 9794 3553 9794

$$

30
1 follow-up statement
000 
WWUS54 KOUN 312154
SVSOUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
454 PM CDT TUE MAY 31 2005

OKC017-312215-
/O.CON.KOUN.SV.W.0182.000000T0000Z-050531T2215Z/
CANADIAN OK-
454 PM CDT TUE MAY 31 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 515 PM CDT FOR
CANADIAN COUNTY...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF CALUMET... AND ANOTHER 
STRONG TO SEVERE THUNDERSTORMS 8 MILES SOUTHWEST OF EL RENO. THESE 
STORMS WERE MOVING NORTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE CALUMET AND EL RENO

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 105 AND 125.

LAT...LON 3566 9818 3557 9830 3551 9830 3540 9800
      3554 9793

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:06 PM CDT, 1 hour 21 minutes earlier.

Area forecast discussion, May 31, 3:06 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
306 PM CDT TUE MAY 31 2005

.DISCUSSION...
SCATTERED SHOWERS ACROSS THE AREA WILL PERSIST THIS EVENING. OTHER
SHOWERS AND THUNDERSTORMS IN THE PANHANDLES WILL LIKELY DEVELOP
INTO A COMPLEX AND MOVE SOUTHEAST ACROSS THE SOUTHWESTERN PORTION
OF THE AREA. WILL GO WITH AREAL WORDING IN MOST AREAS FOR THIS
EVENING. THUNDERSTORMS MAY PERSIST IN PORTIONS OF THE TEXAS
COUNTIES INTO TOMORROW MORNING. SHORTWAVE TROUGH AT 500 MB SLIDES
TO THE EAST AND PRECIP SHOULD BE LESS WIDESPREAD TOMORROW AND
TOMORROW NIGHT... BUT MAY DEPEND ON MESOSCALE EVOLUTION. MODELS DO
SHOW A LITTLE BETTER CHANCE OF PRECIP DEVELOPMENT THURSDAY AS THE
SHORTWAVE RIDGE MOVES EAST... SO HAVE EXPANDED GEOGRAPHY OF
POPS... BUT HAVE KEEP CHANCES FAIRLY LOW.

A BIT OF DISAGREEMENT IN THE MEDIUM RANGE MODELS... BUT ALL
GENERALLY KEEP SOUTHERLY LOW LEVEL FLOW AND SOUTHWESTERLY MID
LEVEL FLOW. SO WARM AND HUMID LOOK LIKE THE STORY. HAVE MADE NO
SIGNIFICANT CHANGES IN THE EXTENDED.

IT WILL BE INTERESTING TO SEE HOW MUCH RAIN WE CAN GET AT OKLAHOMA
CITY THIS EVENING. WE ARE CONTENDING FOR THE RECORD OF DRIEST
MARCH THROUGH MAY PERIOD AT OKLAHOMA CITY ON RECORD.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  64  80  64  86 /  50  30  20  20
HOBART OK         63  82  63  87 /  50  30  20  20
WICHITA FALLS TX  65  84  65  88 /  60  60  20  20
GAGE OK           59  81  61  87 /  50  20  20  20
PONCA CITY OK     62  80  62  86 /  70  50  20  20
DURANT OK         66  82  65  86 /  50  40  20  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

26

In the hours before

Special weather statement, May 31, 2:35 PM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
235 PM CDT TUE MAY 31 2005

OKZ023-311945-
CADDO OK-
235 PM CDT TUE MAY 31 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF FORT COBB AT
235 PM CDT...MOVING NORTHEAST AT 15 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

30
Special weather statement, May 31, 2:57 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
257 PM CDT TUE MAY 31 2005

OKZ012-312015-
GARFIELD OK-
257 PM CDT TUE MAY 31 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES WEST OF ENID AT 257 PM
CDT...MOVING EAST AT 20 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

30
Special weather statement, May 31, 3:32 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
332 PM CDT TUE MAY 31 2005

OKZ023-312045-
CADDO OK-
332 PM CDT TUE MAY 31 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CADDO COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHEAST OF BOONE AT 332
PM CDT...MOVING EAST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

30
Special weather statement, May 31, 3:55 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
355 PM CDT TUE MAY 31 2005

OKZ018-312115-
KINGFISHER OK-
355 PM CDT TUE MAY 31 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR KINGFISHER COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTHEAST OF LOYAL AT 355
PM CDT...MOVING EAST AT 10 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

30
Special weather statement, May 31, 4:08 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
408 PM CDT TUE MAY 31 2005

OKZ021-033-034-312130-
BECKHAM OK-GREER OK-HARMON OK-
408 PM CDT TUE MAY 31 2005

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR BECKHAM...GREER AND HARMON
COUNTIES.

A STRONG THUNDERSTORM WAS LOCATED 11 MILES NORTH OF VINSON AT 408 PM
CDT...MOVING EAST AT 20 MPH. ANOTHER STRONG STORMS WAS LOCATED NEAR
VINSON.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE WITH THESE STORMS.

30
Local storm report, May 31, 4:25 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
425 PM CDT TUE MAY 31 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     HAIL             2 W COGAR               35.33N 98.17W
05/31/2005  1.00 INCH        CADDO              OK   PUBLIC

&&

TY/JLP

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 3:49 PM CDTSevere Thunderstorm WarningOUNCaddo41 min
May 31, 5:39 PM CDTSevere Thunderstorm WarningOUNJackson51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.